A London sexual health clinic is offering free syringes for drugs popular on the gay scene – in a bid to avoid overdoses.
Burrell Street Sexual Health Centre, part of Guy’s and St Thomas’ NHS Foundation Trust, is offering patients the special 1ml syringes in a bid to stop risky use of GBL and GHB – known as ‘G’ or ‘liquid ecstasy’.
The clinic says the drugs, commonly sold in liquid capsules, are “increasingly common among men who have sex with men when clubbing or attending sex parties”.
Given the varying sizes of the street doses, however, there have recently been a spate of overdoses cases.
GHB overdoses can cause severe neurological depression, risking a reduced level of consciousness and even coma – but it is hoped a “proactive approach” will stem the problem.
Using the special smaller syringes, users can properly measure every dose and don’t risk taking too much – mitigating the risk of overdose.
Robert Palmer, Lead Advisor and Specialist Psychotherapist in Guy’s and St Thomas’ Sexual Health Department, said: “We aim to keep people safe by reducing the number of ‘G’ overdoses.
“If people choose to use these drugs, despite the significant risks, then they will find 1ml syringes can help measure the doses taken accurately.
“We also hope that by offering syringes for collection from our clinic at Burrell Street, we will encourage users to speak to our qualified counsellors, psychotherapists, and health advisors at the same time.”
Dr David Wood, Consultant Physician and Clinical Toxicologist at Guy’s and St Thomas’, said: “We regularly see individuals in A&E with the unwanted effects of taking GBL or GHB. Between October 2013 and September 2014 we saw nearly 300 GHB/GBL overdose-related presentations in our Emergency Department.
“The offer of syringes for measuring doses will help users to stay safe. We have also worked closely with local clubs, the police, and London Ambulance Service to develop guidelines and education for staff on how to assess and manage GHB or GBL overdoses and when to call an ambulance.
“It’s crucial that if anyone is concerned that someone they are with may have overdosed, that they call an ambulance to bring them to A&E for urgent medical attention.”